West Virginia, 2018

Damaging Wind in West Virginia, July 23, 2018

July 23, 2018 · NWS RLX · 1 event in 1 county or zone

A stacked low pressure system brought showers and thunderstorms on the 23rd. Just enough afternoon sunshine developed in the middle Ohio River Valley for one storm to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A stacked low pressure system brought showers and thunderstorms on the 23rd. Just enough afternoon sunshine developed in the middle Ohio River Valley for one storm to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 23, 5:13 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 23, 5:13 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
613 PM EDT Mon Jul 23 2018

.SYNOPSIS...
A stacked low pressure system overhead gradually weakens through
mid week. A cold front arrives late in the week week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 610 PM Monday...
No significant updates necessary.

As of 140 PM Monday...

An upper level low will remain over the region, gradually
opening up. This will continue to provide chances of showers and
thunderstorms, with more coverage during the afternoon and
evening hours. Some concern that training cells could produce
heavy rainfall amounts and localized flooding.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 225 PM Monday...

Stack low opens into a trof with a cold front and wave of low
pressure out to our west will continue to keep chances for
showers and thunderstorms in the forecast Tuesday night. Cold
front pushes through on Wednesday and exits Wednesday night
ending the precip for a brief period before the next cold front
pushes through Thursday night and Friday. Moisture will be
limited with the front on Thursday night into Friday and storms
will be limited to the front as it passes. Temperatures
gradually warm through Thursday each day.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 240 PM Monday...

Cold front exits on Friday and high pressure will be in control
for much of the weekend. Low pressure system lifting out of the
Mississippi valley will track over the area late Sunday night
into Monday bringing back the chances for more showers and
thunderstorms.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
As of 140 PM Monday...

Showers and thunderstorms will be scattered across the area
this afternoon and evening. Generally VFR conditions will
prevail outside of the precipitation, with brief IFR in the
showers.

Areas that receive rainfall this afternoon and evening can
expect fog overnight, with the exception of the higher
elevations.

A cumulus deck will form Tuesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium, except low with fog.

ALTERNATE SCENARIOS: If a site gets directly under a shower or
thunderstorm this afternoon and evening, IFR conditions are
possible. Location and density of fog overnight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    M
HTS CONSISTENCY  H    H    H    H    M    M    H    M    L    L    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
IFR possible in fog or low stratus early Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/RPY
NEAR TERM...RPY/SL
SHORT TERM...JS
LONG TERM...JS
AVIATION...RPY
Hazardous weather outlook, Jul 23, 12:06 PM EST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
106 PM EDT Mon Jul 23 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-241715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
106 PM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Rounds of showers and thunderstorms this afternoon and evening with
heavy rain may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and thunderstorms Tuesday afternoon and evening with
heavy rain may lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 23, 2:33 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
333 PM EDT MON JUL 23 2018

WVZ032-232015-
Taylor-
333 PM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TAYLOR COUNTY...

At 331 PM EDT, a heavy thunderstorm was located near Pleasant
Valley, or near Fairmont, moving north at 10 mph. There were other
heavy showers in the warned area, also moving slowly north.

Locations impacted include...
Flemington, McGee, Rosemont and Meadland.

Torrential rainfall is occurring with these showers and
thunderstorms, and may cause small stream rises and localized
flooding. Up to an inch and a half of rain had already fallen. Do
not drive your vehicle through flooded roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3924 8010 3924 8016 3927 8020 3938 8021
      3939 8020 3940 8013
TIME...MOT...LOC 1931Z 190DEG 8KT 3939 8014

12
Special weather statement, Jul 23, 4:50 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
550 PM EDT MON JUL 23 2018

OHZ076-232200-
Washington-
550 PM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON
COUNTY...

At 549 PM EDT, a strong thunderstorm was located near Beverly, moving
north at 25 mph.

Winds near 40 mph are possible with this storm.

Locations impacted include...
Lowell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8147 3949 8147 3950 8159 3959 8159
TIME...MOT...LOC 2149Z 167DEG 21KT 3958 8153

12
Local storm report, Jul 23, 4:57 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 SSW SPRINGDALE        39.39N  81.48W
07/23/2018                   WASHINGTON         OH   BROADCAST MEDIA

            BROADCASTERS GETTING REPORTS OF SOME TREES DOWN ON RT 7
            JUST OUTSIDE OF MARIETTA NEAR BRAMBLEWOOD HEIGHTS RD.

&&

EVENT NUMBER RLX1800228

MEC
Special weather statement, Jul 23, 6:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
702 PM EDT MON JUL 23 2018

WVZ008-015-016-232330-
Jackson-Roane-Kanawha-
702 PM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KANAWHA...
SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES...

At 701 PM EDT, a strong thunderstorm was located near Elkview, or 7
miles northeast of Charleston, moving north at 25 mph.

Wind gusts near 40 mph are possible with this storm.

Locations impacted include...
Charleston, Sissonville, Pinch, Kenna, Elkview, Kentuck and Walton.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 17.
 Interstate 77 in West Virginia between mile markers 100 and 125.
 Route 119 near mile marker 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3868 8136 3835 8142 3835 8165 3868 8171
TIME...MOT...LOC 2301Z 179DEG 20KT 3843 8154

12

The radar

The Charleston,WV radar (KRLX), 119 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 23, 6:15 PM EST
Where
Wood County, 1.08 mi WSW of Boaz
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
39.363, -81.498

Multiple trees were blown down near Boaz.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760498.